Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 19, 2003, 2:56 PM MDT for Douglas County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 2:56 PM MDT (20:56 UTC)
- Expired
- Jun 19, 2003, 5:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 192058 FFWBOU COC035-192300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 256 PM MDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 5 MILES SOUTH OF CHEESMAN RESERVOIR...OR ABOUT 28 MILES SOUTHWEST OF CASTLE ROCK. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CHEESMAN RESERVOIR...AND THE FOUR MILE CREEK AND TROUT CREEK DRAIN BASINS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS... AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK... SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS RURAL ROADS. LAT...LON 3913 10531 3913 10519 3921 10515 3922 10528 $$ BAKER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:21 AM MDT, 12 hours 35 minutes earlier.
Area forecast discussion, Jun 19, 2:21 AM MDT, 12 hours 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 221 AM MDT THU JUN 19 2003 SHORT TERM DISCUSSION...LIGHT FLOW ALOFT COMBINED WITH AMPLE MSTR WL LEAD TO ANOTHER ROUND OF TSTMS LATER THIS AFTN AND EVENING. PRECIPITABLE WATER VALUES FM LATEST MM5 SOUNDINGS ARE FCST OVER AND INCH WITH STORM MOTIONS AROUND 5 KTS SO SHOULD SEE SOME VERY HEAVY RAIN AMOUNTS WHERE STORMS OCCUR. MEAMWHILE APPARENTLY THERE WERE SOME WRM CORE RAIN PROCESSES OCCURRING WED EVENING AS RAIN REPORTS FM SOME SPOTTERS IN THE FOOTHILLS WERE 3 TIMES GREATER THAN WHAT RADAR WAS ESTIMATING SO LATER SHIFTS MAY HAVE TO CONSIDER ADJUSTING ZR RELATIONSHIP TO TROPICAL ZR. APPEARS MAIN DRIVING FORCE BEHIND CONVECTION TODAY WL BE AFTN HTG ALTHOUGH MODELS ARE SHOWING SOME FAVORABLE UPR LVL DIVERGENCE CENTERED OVR NRN CO IN THE 00Z-06Z TIME PERIOD. AM SOMEWHAT CONCERNED ABOUT ELY OR SELY LOW LVL FLOW INCRG INTO THE FOOTHILLS LATER THIS AFTN AND EVENING WHICH COULD POTENTIALLY LEAD TO TRAINING OF ECHOES NR THE HIGHER TERRAIN. WITH POTENTIAL FOR SLOW MOVING HEAVY RAIN PRODUCING STORMS A FLASH FLOOD WATCH MAY BE NEEDED FOR LATER THIS AFTN INTO THE EARLY EVENING HRS IN AND NR THE FOOTHILLS EXTENDING EASTWARD INTO PORTIONS OF THE NERN PLAINS. KLEYLA LONG TERM DISCUSSION...ON FRI...TROF OFSHR SOCAL WL MOVE INTO AZ. A WK RIPPLE WL MOVE THRU THE AREA ELY FRIDAY MRNG WHICH WL SERVE TO INCRS SWLY FLOW. THIS WL EFFECTIVELY SCOUR MOST OF THE MSTR OUT OF THE AREA BY AFTN. MESOETA IS PARTICULARLY AGGESSIVE IN PUSHING THE MSTR EWD...BUT AVN KPS ENUF MID LVL MSTR FOR SOME CONVECTION IN THE AFTN. PREFER THE AVN SOLN AND WL KP AFTN TSTMS IN FCST...MAINLY FOR THE MTNS AND FOR A SLIVER OF TERRITORY NEAR THE NEBR/KS BORDER WHERE THE MSTR HASNT BEEN REMOVED AS MUCH. TEMPS WL FINALLY WRM UP TO NR NRML LVLS. SAT AND BYND...FAIRLY AMPLIFIED PTRN FOR THIS TIME OF YR BCMG EVIDENT. A STUBBORN LONG-WV TROF WL BCM ESTABLISHED TO OUR WEST... LEADING TO MDT SWLY FLOW ACRS THE STATE. THIS WL KP THINGS DRIER ACRS THE CWFA...BUT A COUPLE OF SURGES WL MOV ACRS THE ERN PLAINS ELY SAT AND PERHAPS SUN AND YET AGAIN MON WHICH MAY AID IN DVLPG LIMITED CONVECTION. THE SURGE SAT LOOKS SUBSTANTIAL ENUF TO KNOCK A FEW DEGREES FM FRIDAYS HIGH TEMPS...WL KNOCK A COUPLE OF DEGREES OFF FCST TEMPS SAT...BUT OTWS CUR XTNDD FCST LKS OK. 46 .DEN...NONE.
Hazardous weather outlook, Jun 19, 11:05 AM MDT, 3 hours 51 minutes before
COZ030>051-192200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OVER THE FOOTHILLS EARLY THIS AFTERNOON...AND SPREAD TO THE PLAINS BY LATE AFTERNOON. SHOWERS WILL THEN CONTINUE WELL INTO THE EVENING. THE AIRMASS REMAINS SATURATED AND UNSTABLE TODAY WITH LIGHT WINDS ALOFT. DEWPOINTS IN THE MID 50S ON THE PLAINS AND SOUTHEAST WINDS AT 10 TO 15 MPH WILL HELP SUSTAIN THUNDERSTORMS WITH ENHANCED INFLOW. CLOSER TO THE FOOTHILLS THIS AFTERNOON...DEWPOINTS WILL HOVER AROUND 50 DEGREES. THIS ALL BOILS DOWN TO SLOW MOVING THUNDERSTORMS CAPABLE OF DROPPING 1 TO 2 INCHES OF RAIN IN AN HOUR. A FLASH FLOOD WATCH WAS CONSIDERED AND MAY STILL BE NEEDED LATER THIS AFTERNOON. AT THIS TIME...NEITHER MAJOR FLOODING OR WIDESPREAD FLOODING IS EXPECTED. HOWEVER...SOME LOCAL FLOODING WILL BE POSSIBLE THIS AFTERNOON...WITH THE TWO AREAS OF GREATEST CONCERN BEING THE HAYMAN BURN...AND ALONG AND NEAR THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES...WHERE OVER AN INCH OF RAIN FELL LAST NIGHT. SEVERE WEATHER WILL ALSO BE ISOLATED WITH A FEW STORMS CAPABLE OF PRODUCING 1 INCH HAIL. STORMS WILL LINGER WELL INTO THE EVENING...ENDING LATE WITH AREAS OF LOW CLOUDS AND FOG DEVELOPING OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY ON THE PLAINS. STORMS WILL AGAIN BE CAPABLE OF PRODUCING HEAVY RAIN AND MAY ALSO BECOME SEVERE AT TIMES. THE UPPER LEVEL PATTERN ACROSS COLORADO WILL SHIFT TO A DRIER... SOUTHWESTERLY FLOW BY SATURDAAY WHICH WILL CONTINUE THROUGH MUCH OF NEXT WEEK. NO HAZARDOUS WEATHER IS EXPECTED AFTER FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR RAINFALL AND RUNOFF AFTER 2 PM. RTG/DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:57 PM MDT | Flash Flood Warning | BOU | Adams | 3 hr |
| Jun 18, 8:20 PM MDT | Flash Flood Warning | BOU | Larimer | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.